Texas, 2011

Wildfire in Texas, May 6 to 11, 2011

May 6 to 11, 2011 · NWS LUB · 2 events in 2 counties and zones

During the evening hours on May 6, several wildfires were started by lightning strikes in Dickens County. Many of these wildfires spread and combined into a single large fire known as the Dickens Complex Fire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the evening hours on May 6, several wildfires were started by lightning strikes in Dickens County. Many of these wildfires spread and combined into a single large fire known as the Dickens Complex Fire. The wildfire was contained on May 11 after spreading into King County and burning only two sheds. The total amount of land area burned was estimated to be 90,000 acres. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 6, 5:24 PM CST, 36 minutes earlier.

Area forecast discussion, May 6, 5:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT FRI MAY 6 2011

.AVIATION...
VFR CONDITIONS EXPECTED BOTH TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT FRI MAY 6 2011/

SHORT TERM...
FORECAST FOR THIS EVENING REMAINS A BIT UNCERTAIN...MAINLY IN
REGARDS TO WHETHER OR NOT WE COULD SEE SOME HIGH-BASED SHOWERS AND
STORMS ACROSS PARTS OF AREA.  LATEST VISIBLE SATELLITE AND OFFICE
WEBCAM SHOWING HIGH-BASED CU FIELD IS STARTING TO DEVELOP OVER THE
WESTERN AND SOUTHERN SOUTH PLAINS.  ANOTHER AREA OF HIGH BASED
STORMS HAS DEVELOPED ACROSS SOUTHEASTERN NEW MEXICO WHICH MAY HINT
AT SOME COOLER AIR ALOFT...AND THIS AREA ALSO CORRELATES WITH A WEAK
WAVE SEEN PUSHING ACROSS THE NM/MEXICO BORDER AREA IN WATER VAPOR
IMAGERY.  12Z NAM QPF FIELD WAS THE MOST AGGRESSIVE WITH
PRECIP...MAINLY OVER THE ROLLING PLAINS...WHILE THE RUC AND GFS
HARDLY HAVE ANY PRECIP.  ADD IN THAT THE EXPERIMENTAL TTU WRF HAS ANY
CONVECTION SOUTH OF THE AREA AND CONFIDENCE IS LOW ON WHETHER OR NOT
WE WILL SEE ACTIVITY IN THE FORECAST AREA.  POINT SOUNDINGS SHOW
VERY DEEP MIXING WHICH WILL PLACE CLOUD BASES BETWEEN 10-15KFT AS
WELL AS LARGE INVERTED-V PROFILE.  IF ANY STORMS DO DEVELOP...MAIN
THREAT CONTINUES TO BE GUSTY WINDS AND A FEW DRY LIGHTNING STRIKES.
KEPT MENTION OF ISOLATED STORMS ACROSS THE SOUTHERN SOUTH PLAINS AND
ALL OF THE ROLLING PLAINS FOR THIS AFTERNOON INTO THE EARLY
EVENING...BUT DROPPED THEM OFF BEFORE MIDNIGHT AS LOSS OF DAYTIME
HEATING AND DEEP MIXING REDUCE THE CHANCES THAT STORMS COULD PERSIST
OVERNIGHT.  WEAK LOW LEVEL MOISTURE RETURN WILL TAKE PLACE THROUGH
THIS EVENING INTO THE OVERNIGHT HOURS...BUT ANY SHOWERS OR STORMS
THAT DEVELOP WILL PROBABLY NOT BE ABLE TO TAP INTO THE SHALLOW
SURFACE LAYER WHICH ALSO FAVORS NOT HOLDING ONTO POPS OVERNIGHT.

WINDS QUICKLY VEER TO THE WEST AND SOUTHWEST ACROSS THE REGION
TOMORROW MORNING AND THE DRYLINE WILL RAPIDLY PUSH EAST OUT OF THE
REGION BY EARLY AFTERNOON.  COMBINATION OF DRY AIR...MOSTLY CLEAR
SKIES...AND GOOD DOWNSLOPE COMPONENT TO THE WIND FIELD WILL ALLOW
TEMPERATURES TO BE 10-15 DEGREES ABOVE NORMAL OVER THE REGION AND
WILL LIKELY SEE A FEW READINGS BETWEEN 100-104 DEGREES OFF THE
CAPROCK. RECORD HIGH TEMPERATURE IN LUBBOCK MAY BE IN JEOPARDY FOR
TOMORROW AS FORECAST IS 98 BUT RECORD IS 100 SET IN 2009.  RECORD AT
CHILDRESS SHOULD BE SAFER AS IT IS 105 DEGREES SET IN 2000 BUT
AGAIN...IT MAY COME CLOSE.    JORDAN

LONG TERM...
WITH THE ONGOING SEVERE/EXTREME/EXCEPTIONAL DROUGHT...PICK YOUR
ADJECTIVE...WE CANT HELP BUT KEEP LOOKING AT THE EXTENDED PART OF
THE FORECAST FOR A PATTERN CHANGE.  CALL IT WISH-CASTING RATHER THAN
FORECASTING IF YOU WILL...BUT WE ARE SEEING SIGNS THAT A PATTERN
SHIFT MAY BE UNDER WAY.  WE ARE HOPEFUL THAT SUCH A PATTERN CHANGE
MIGHT LEAD TO SOME DESPERATELY NEEDED RAINFALL...BUT REMEMBER THAT
ALL TOO OFTEN IN THIS SEMI-ARID CLIMATE...WE CHANGE FROM ONE DRY
PATTERN INTO ANOTHER.

NOW LOOKING AT SOME OF THE DETAILS IN THE DAY 3-8 FORECAST PERIODS.
MODELS ARE IN GOOD AGREEMENT IN SHOWING A DEEP UPPER LOW IS DIGGING
INTO THE SOUTHWEST U.S. OVER THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK.  THAT WILL PUT OUR AREA BACK INTO CRITICAL FIRE DANGER REGIME
WITH STRONG AND VERY DRY DESICCATING WINDS FOR SUNDAY THROUGH TUESDAY
AND LIKELY WEDNESDAY.  IN FACT...WEDNESDAY COULD BE THE WORST DAY AS
THE UPPER LOW LIFTS NORTHEAST INTO THE NORTHERN PLAINS STATES
CAUSING STRONG WESTERLY WINDS.  AS THE UPPER LOW LEFTS NORTHEAST
..THERE IS SOME POSSIBILITY THAT THE DRYLINE WILL ERUPT WITH
THUNDERSTORMS OVER TEXAS.  HOWEVER...IT LOOKS LIKE THE DRYLINE WILL
REMAIN TOO FAR TO OUR EAST FOR ANY OF OUR COUNTIES TO HAVE A
REALISTIC CHANCE OF RAINFALL.

BEYOND WEDNESDAY IS WHERE WE SEE THE PRIMARY SIGNIFICANT CHANGES TO
THE OVERALL FLOW PATTERN.  AFTER THE UPPER LOW LIFTS IN TO THE
NORTHERN PLAINS STATES...IT IS FORECAST TO DEEPEN ONCE AGAIN AND
POSSIBLY BECOME STATIONARY OVER THE EASTERN OR NORTHEASTERN U.S.   AT
THE SAME TIME...ANOTHER DEEP UPPER LOW IS FORECAST OFF THE WEST
COAST WITH A SHARP RIDGE IN BETWEEN.  THE RESULT IS THAT THE ZONAL
PATTERN OVER THE U.S. FINALLY BREAKS DOWN AND SURFACE HIGH PRESSURE
OUT OF CANADA CONTINUES TO RIDGE DOWN INTO THE PLAINS GIVING US MORE
EASTERLY WINDS WITH MORE MOISTURE FOR THE LATER PARTS OF NEXT WEEK.
THERE ARE CERTAINLY NO DEFINITE SIGNS OF RAINFALL OVER WEST
TEXAS...BUT ON THE OTHER HAND THE PATTERN DOES NOT COMPLETELY
EXCLUDE THOSE CHANCES.  LIPE

FIRE WEATHER...
ISOLATED HIGH BASED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS
EVENING. IF THEY DO OCCUR...VERY STRONG GUSTY WINDS AND POSSIBLY A
LIGHTNING STRIKE WILL BE A POSSIBILITY.

FIRE WEATHER CONCERNS WILL INCREASE OVER THE WEEKEND INTO THE
FIRST HALF OF NEXT WEEK. WINDS SPEEDS IN THE 10-15 MPH RANGE
SATURDAY MAY APPROACH RED FLAG CRITERIA SUNDAY AND A WATCH MAY BE
NEEDED. THOSE SAME CONDITIONS ARE AGAIN LIKELY MONDAY THROUGH
WEDNESDAY WITH WEDNESDAY POSSIBLY BEING THE WORST. THE LATER PART
OF NEXT WEEK SHOULD SEE SIGNIFICANT IMPROVEMENT WITH LIGHTER AND
MORE MOIST EASTERLY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        88  50  93  51  90 /   0  10   0   0   0
TULIA         89  53  95  51  95 /  10  10   0   0   0
PLAINVIEW     90  55  97  54  95 /  10  10   0   0   0
LEVELLAND     91  56  97  56  94 /  10  10   0   0   0
LUBBOCK       91  58  98  57  97 /  10  20   0   0   0
DENVER CITY   91  52  96  57  96 /  20  20   0   0   0
BROWNFIELD    92  54  98  57  95 /  20  20   0   0   0
CHILDRESS     91  60  98  62 100 /  20  20   0   0   0
SPUR          92  60 100  59  98 /  20  20   0   0   0
ASPERMONT     93  63 100  64 101 /  20  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, May 6, 10:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 AM CDT FRI MAY 6 2011

TXZ021>044-071615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1101 AM CDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED CHANCE OF ELEVATED THUNDERSTORMS EXIST THROUGHOUT THE
AFTERNOON AND EVENING TODAY ACROSS THE ROLLING PLAINS AND THE
EXTREME SOUTHEASTERN PANHANDLE...WITH DRY LIGHTNING AND DAMAGING
WINDS BEING THE MAIN THREATS.

FIRE WEATHER

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWESTERN
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP SUNDAY THROUGH TUESDAY AS GUSTY SOUTHWEST WINDS COMBINE
WITH HOT AND DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 6, 5:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT FRI MAY 6 2011

TXZ044-070000-
STONEWALL-
627 PM CDT FRI MAY 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL  COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ASPERMONT...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

ADDITIONALLY...THERE WILL BE A POTENTIAL OF DRY LIGHTNING WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Dickens

When
May 6, 6:00 PM CST to May 11, 6:00 PM CST
Where
Dickens forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Wildfire, King

When
May 8, 12:00 PM CST to May 11, 6:00 PM CST
Where
King forecast zone
Reported by
Park/Forest Service
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314596, 314598.